Alert archive / Arkansas / Tornado Warnings in 2001

Tornado Warning 17, NWS Little Rock, AR

May 20, 2001Cleburne County, White County, Arkansas

NWS Little Rock, AR issued this tornado warning at May 20, 2001, 12:08 PM CDT for Cleburne County, White County, Arkansas. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 20, 2001, 12:08 PM CDT (17:08 UTC)
Expired
May 20, 2001, 12:50 PM CDT
In force
42 min
Issued by
NWS Little Rock, AR
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cleburne County, AR, White County, AR

What was reported inside it

TimeReportWhereRemark
May 20, 12:10 PM CDTThunderstorm Wind 50 ERose Bud, ARThunderstorm winds downed a large tree.
May 20, 12:26 PM CDTThunderstorm Wind 50 EPangburn, ARNumerous trees were blown down in Pangburn.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLZK 201709
TORLIT

ARC023-145-201750-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1208 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  CLEBURNE COUNTY IN NORTH CENTRAL ARKANSAS
  WHITE COUNTY IN CENTRAL ARKANSAS

* UNTIL 1250 PM CDT

* AT 1204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO NEAR ROSE BUD...OR ABOUT 13 MILES SOUTH OF HEBER SPRINGS...
  MOVING NORTHEAST AT 50 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  LETONA AROUND 1220 PM CDT
  PANGBURN AROUND 1225 PM CDT

&&

A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS A STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3560 9180 3547 9205 3537 9222 3536 9210
          3524 9210 3531 9192 3550 9150 3554 9179

$$

46

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 20, 4:00 AM CDT, 8 hours 8 minutes earlier.

Area forecast discussion, May 20, 4:00 AM CDT, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT SUN MAY 20 2001

MCS MOVING INTO WESTERN ARKANSAS EARLY THIS MORNING IS WEAKENING AND
APPEARS TO BE DISSIPATING ON SATELLITE. UNDOUBTEDLY, THIS WILL LEAVE
SOME BOUNDARIES AROUND FOR NEW THUNDERSTORMS TO DEVELOP ON THIS
AFTERNOON. LINE OF THUNDERSTORMS IN SOUTHWESTERN OKLAHOMA COULD REACH
WESTERN PART OF CFA LATE THIS MORNING OR AROUND MIDDAY. UPPER WINDS ARE
WEAK THIS MORNING BUT WILL INCREASE BY THIS AFTERNOON AS LOW LEVEL JET
BEGINS TO DEVELOP OVER WESTERN ARKANSAS AND 500 MB WIND MAX
APPROACHES FROM THE SOUTHWEST. WARM ADVECTION PATTERN SETS UP BY
MIDDAY MOSTLY IN THE NORTHWEST. LOOKS LIKE NORTH AND NORTHWEST PARTS OF
CWA WILL HAVE THE BEST THREAT OF SEVERE WEATHER TODAY INTO EARLY
TONIGHT. WILL CARRY LIKELY POPS IN THAT AREA WITH CHANCE POPS
ELSEWHERE. VORTICITY PATTERN WITH SHORT WAVES IS POSITIVELY TILTED AND
MAY EVEN BE SHEARING. DUE TO THIS, HAVE HARD TIME SEEING MAJOR OUTBREAK
OF SEVERE WEATHER IN CWA, BUT WITH HIGHLY UNSTABLE AIR IN PLACE THIS
AFTERNOON ALONG WITH A BOUNDARY OR TWO AND INCREASING WIND DYNAMICS,
COULD SEE A SUPERCELL OR TWO WITH ISOLATED SIGNIFICANT SEVERE HAIL,
WIND, OR EVEN A TORNADO OR TWO. THUS, WILL KEEP MENTION OF SEVERE IN
FORERCAST AND WILL PLAY UP SEVERE THREAT, ESPECIALLY SINCE AREA HAS
HAD A LIGHT SEVERE WEATHER SPRING SO FAR. THREAT OF SEVERE CONTINUES
TONIGHT AND COLD FRONT SHOULD MOVE INTO NORTHWEST, WITH A SQUALL LINE
POSSIBLE WITH THAT. POPS WILL BE LIKELY TO CATEGORICAL TONIGHT, EXCEPT
IN THE FAR SOUTHEAST, WHERE THUNDERSTORMS MAY HOLD OFF UNTIL MONDAY.
WILL KEEP LIKELY POPS IN SOUTH AND EAST MONDAY, AND CONTINUE THREAT FOR
SEVERE. ISOLATED SEVERE MAY CONTINUE EARLY IN THE MORNING, THEN NEW
SEVERE STORMS MAY DEVELOP ALONG THE FRONT IN THE SOUTHEAST MONDAY
AFTERNOON. LOOKS LIKE STRONG STORMS SHOULD BE OUT OF AREA BY EARLY
MONDAY NIGHT. MAIN SHORT WAVE FROM PLAINS DOES NOT PASS AREA UNTIL
TUESDAY MORNING, SO WILL KEEP CHANCE POPS FOR MONDAY IN REST OF FA AND
KEEP SOME POPS IN FOR MONDAY NIGHT. PROBABLY LOOKING AT OVERRUNNING
RAIN LATE MONDAY IN THE CENTRAL AND NORTH AND IN MOST OF THE AREA
MONDAY NIGHT. LIKELY WILL SEE GOOD WARMING AGAIN TODAY, BUT CLOUD DEBRIS
FROM CONVECTION WILL HOLD MINS DOWN A LITTLE FROM YESTERDAY. IF
THUNDERSTORMS RAGE ACROSS THE CWA TONIGHT, THINK MOS WILL BE TOO
HIGH ON MINS, BUT WILL NOT VENTURE TOO FAR FROM IT AS MAIN LINE OF
STORMS MAY NOT ARRIVE UNTIL 12Z MONDAY OR LATER. WILL GO WITH LITTLE
WARMING FOR MONDAY AND WILL GO CLOSER TO MAV MOS ON MAXES.

.LIT...NONE

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:10 AM CDTSevere Thunderstorm WarningLZKPolk, Scott65 min
May 20, 9:25 AM CDTSevere Thunderstorm WarningLZKLogan65 min
May 20, 10:04 AM CDTSevere Thunderstorm WarningLZKYell56 min
May 20, 10:04 AM CDTSevere Thunderstorm WarningLZKJohnson56 min
May 20, 11:52 AM CDTSevere Thunderstorm WarningLZKFaulkner33 min
May 20, 12:03 PM CDTSevere Thunderstorm WarningLZKCleburne, White57 min
May 20, 12:23 PM CDTSevere Thunderstorm WarningLZKPulaski37 min
May 20, 12:29 PM CDTTornado WarningLZKIndependence46 min
May 20, 12:46 PM CDTTornado WarningLZKWhite39 min
May 20, 1:05 PM CDTTornado WarningLZKJackson40 min
May 20, 1:10 PM CDTTornado WarningLZKWoodruff55 min
May 20, 1:16 PM CDTSevere Thunderstorm WarningLZKPrairie44 min
May 20, 5:30 PM CDTSevere Thunderstorm WarningLZKPope30 min
May 20, 5:50 PM CDTTornado WarningLZKConway, Pope55 min
May 20, 6:18 PM CDTSevere Thunderstorm WarningLZKJohnson42 min
May 20, 6:25 PM CDTTornado WarningLZKFaulkner55 min
May 20, 6:53 PM CDTTornado WarningLZKJohnson, Pope52 min

Nearby

Tornado Warnings in Arkansas, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.